Format

Send to

Choose Destination
JAMA Dermatol. 2014 Jan;150(1):68-72. doi: 10.1001/jamadermatol.2013.6955.

Facial allergic granulomatous reaction and systemic hypersensitivity associated with microneedle therapy for skin rejuvenation.

Author information

1
Department of Dermatology, School of Medicine, University of Utah, Salt Lake City.
2
Medical Student, School of Medicine, University of Utah, Salt Lake City.

Erratum in

  • JAMA Dermatol. 2014 Jan;150(1):103.

Abstract

IMPORTANCE:

Microneedle therapy includes skin puncture with multiple micro-sized needles to promote skin rejuvenation or increase transdermal delivery of topical medications. In cosmetic practices, various cosmeceuticals are applied before microneedling to enhance the therapeutic effects. This results in intradermal tattooing of the topical product. Despite rapid increase in the use of microneedles in dermatology, there are few data about their safety.

OBSERVATIONS:

We describe 3 women, aged 40s to 60s, who developed open [corrected] facial granulomas following microneedle therapy for skin rejuvenation. Two patients had undergone microinjection of the same branded topical moisturizer (Vita C Serum; SanĂ­tas Skincare) during microneedle therapy. Biopsy in all cases showed foreign body-type granulomas. Results of tissue cultures were negative. Chest radiography and serum angiotensin-converting enzyme findings were normal. The first 2 patients had a positive patch test reaction to Vita C Serum. Initial treatment with topical and oral corticosteroids was ineffective. Therapy with doxycycline hydrochloride and minocycline hydrochloride led to partial improvement in one case and resolution in another.

CONCLUSIONS AND RELEVANCE:

Application of topical products prior to microneedling can introduce immunogenic particles into the dermis and potentiate local or systemic hypersensitivity reactions. Because the microneedle therapy system is accessible for home use, health care providers need to be aware of its potential consequences.

PMID:
24258303
DOI:
10.1001/jamadermatol.2013.6955
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center